Alert archive / Indiana / Flash Flood Warnings in 1998

Flash Flood Warning 23, NWS Northern Indiana

August 5, 19984 counties in Indiana

NWS Northern Indiana issued this flash flood warning at Aug 5, 1998, 12:07 AM EST for 4 counties in Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 1998, 12:07 AM EST (05:07 UTC)
Expired
Aug 5, 1998, 3:05 AM EST
In force
3 hr
Issued by
NWS Northern Indiana
Area
Whole counties

Counties Blackford County, IN, Grant County, IN, Jay County, IN, Wells County, IN

The radar

The Northern Indiana radar (KIWX), 97 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1998-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1998-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1638 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFWA 050507
FFWFWA
INC001-009-053-075-179-050805-

BULLETIN- EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1207 AM EST WED AUG 5 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS REISSUED A

* FLASH FLOOD WARNING FOR PEOPLE IN THE FOLLOWING LOCATIONS...
  ADAMS COUNTY IN NORTHEASTERN INDIANA
  BLACKFORD COUNTY IN NORTH CENTRAL INDIANA
  GRANT COUNTY IN NORTH CENTRAL INDIANA
  JAY COUNTY IN NORTHEASTERN INDIANA
  WELLS COUNTY IN NORTHEASTERN INDIANA

* UNTIL 305 AM EST

* AT 1155 PM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN FROM PERU TO
  MARION TO MUNCIE... MOVING SLOWLY NORTHEAST AT 15 MPH.

* VERY HEAVY RAIN HAD FALLEN ACROSS THESE COUNTIES THIS EVENING WITH
  WIDESPREAD 4 TO 6 INCH AMOUNTS REPORTED.  MANY ROADS ACROSS WERE
  CLOSED PARTICULARLY IN GRANT AND ADAMS COUNTIES.  ADDITIONAL
  SHOWERS AND THUNDERSTORMS WERE DEVELOPING ALONG A MUNCIE TO PERU
  LINE AND WERE MOVING SLOWLY NORTHEAST.  ADDITIONAL MODERATE TO
  HEAVY RAIN IS POSSIBLE EARLY THIS MORNING WITH AN ADDITIONAL INCH
  LIKELY WHICH WILL ONLY AGGREVATE THE FLASH FLOOD THREAT.

IF YOU ARE IN THESE AREAS... BE PREvPARED TO MOVE TO HIGHER GROUND.
DO NOT DRIVE ACROSS FLOODED ROADS!

TEH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 6:45 PM EST, 5 hours 22 minutes earlier.

Area forecast discussion, Aug 4, 6:45 PM EST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
645 PM EST TUE AUG 4 1998

SEEMS CONVECTIVE OUTFLOW HAS REINFORCED WARM FRONT FROM SFC LOW
NR BRL TO DAY.  STORMS CONTINUE TO REDEVELOP ALONG AND JUST NORTH OF
THIS FTR WITH LARGER CONVECTIVE CLUSTER BACK WEST ACRS CENTRAL IL
MOVING EAST.  RUC2 SFC SHOWING BNDRY MOVING SLOWLY NORTHWARD AND
GIVEN PROXIMITY OF THETA E RIDGE...DIFFLUENT THICKNESSES AND HIGH
PWS XPC ALOT MORE RAIN IN ST"ORE FOR THE FA OVERNIGHT.  GREATEST
FLASH FLOOD THREAT OVER AREAS THAT RECEIVED THE BIG RAIN EARLIER
THIS MORNING.

.IWX...FLASH FLOOD WATCH FOR MUCH OF NORTH CENTRAL INDIANA FOR
TONIGHT.

TEH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:07 AM ESTFlash Flood WarningIWXAdams3 hr
Aug 5, 3:16 AM ESTFlash Flood WarningIWXBlackford, Grant, Wells3 hr
Aug 5, 3:16 AM ESTFlash Flood WarningIWXAdams3 hr
Aug 5, 11:30 AM ESTFlash Flood WarningIWXGrant4 hr

Nearby

Flash Flood Warnings in Indiana, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.